Alert archive / Idaho / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Pocatello, ID

August 13, 2024Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 13, 2024, 12:17 PM MDT for Cassia County, Power County, Idaho. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2024, 12:17 PM MDT (18:17 UTC)
Expired
Aug 13, 2024, 1:00 PM MDT
In force
43 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 96 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS55 KPIH 131817
SVRPIH
IDC031-077-131900-
/O.NEW.KPIH.SV.W.0021.240813T1817Z-240813T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1217 PM MDT Tue Aug 13 2024

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southwestern Power County in southeastern Idaho...
  Northeastern Cassia County in southeastern Idaho...

* Until 100 PM MDT.

* At 1216 PM MDT, a severe thunderstorm was located over Malta,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Malta and Idahome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4223 11337 4233 11350 4260 11321 4239 11293
TIME...MOT...LOC 1816Z 228DEG 18KT 4234 11333 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAX
2 follow-up statements
496 
WWUS55 KPIH 131842
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1242 PM MDT Tue Aug 13 2024

IDC031-077-131900-
/O.CON.KPIH.SV.W.0021.000000T0000Z-240813T1900Z/
Power ID-Cassia ID-
1242 PM MDT Tue Aug 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHWESTERN POWER AND NORTHEASTERN CASSIA COUNTIES...

At 1240 PM MDT, a severe thunderstorm was located 12 miles east of
Malta, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Power and northeastern Cassia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4228 11323 4243 11339 4260 11321 4239 11293
TIME...MOT...LOC 1840Z 245DEG 24KT 4237 11314 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAX
426 
WWUS55 KPIH 131847
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1247 PM MDT Tue Aug 13 2024

IDC031-077-131900-
/O.CON.KPIH.SV.W.0021.000000T0000Z-240813T1900Z/
Power ID-Cassia ID-
1247 PM MDT Tue Aug 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR SOUTHWESTERN POWER AND EAST CENTRAL CASSIA COUNTIES...

At 1247 PM MDT, a severe thunderstorm was located 14 miles northeast
of Malta, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Power and east central Cassia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4238 11329 4248 11315 4251 11309 4239 11293
      4229 11320
TIME...MOT...LOC 1847Z 228DEG 18KT 4240 11310 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TAX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:38 AM MDT, 8 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 3:38 AM MDT, 8 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
338 AM MDT Tue Aug 13 2024

.SHORT TERM...Today through Wednesday Night.
Early morning satellite imagery shows a cold front currently
situated in NRN Nevada and ERN Oregon with this frontal boundary
expected to work over SRN Idaho today. This will support isolated
to scattered showers and thunderstorms throughout the day before
dry conditions return overnight tonight with a focus later today
on the potential for strong to severe thunderstorms to develop.
The Storm Prediction Center has highlighted all of ERN Idaho in a
MARGINAL RISK (5-14% chance) for severe thunderstorms with
stronger storms today capable of producing wind gusts to 40-60
mph, large hail, heavy rain, and frequent lightning. The Weather
Prediction Center has also outlined ERN Idaho in a MARGINAL RISK
(5-14% chance) of excessive rainfall leading to flash flooding
given the higher PWATs and rainfall amounts/rates expected.

This will all be possible courtesy of today's convective
environment with the HREF ensemble showing 600-1200 J/kg of
SBCAPE, 25-35 kts of 0-6 km shear, 7-9 degree/km 700-500 mb lapse
rates, and PWATs around 0.80-1.2" across ERN Idaho. The HRRR model
maximum hail size today shows stronger supercells being capable
of producing hail up to 1-1.5" in diameter. Given the focus
further east today, the highest precipitation amounts today will
be focused across ERN Idaho where the NBM 50th percentile shows
around 0.10-0.50" of rain with less than 0.10" elsewhere. Taking
into account a high-end scenario, the 90th percentile shows totals
across ERN Idaho in that 0.50-1.00" range with up to around
0.10-0.50" elsewhere. Highs today will be seasonably cool courtesy
of increasing cloud cover and zonal flow aloft with highs in the
low 70s to mid 80s. Winds will remain breezy given the cold front
with gusts outside of thunderstorms peaking around 20-40 mph. This
front will also help to introduce increased wildfire smoke from
the CNTRL Mountains to the rest of our CWA later today with the
HRRR smoke showing the highest concentrations up around Custer and
Lemhi Counties. Have gone ahead with adding the mention of smoke
to the CNTRL Mountains through the day, further expanding it this
evening.

For Wednesday, look for another round of isolated to scattered
showers and thunderstorms throughout the day with activity
increasing after sunrise and continuing through sunset. Rainfall
totals look to be on the lighter side in comparison to Tuesday
aided by 0.50-0.80" PWATs filling back in on the back side of the
cold front. The NBM 50th percentile shows around T-0.10/0.20" with
higher totals again focused across ERN Idaho with the 90th
percentile showing amounts in that 0.50-0.75" range again across
ERN Idaho. Dry conditions will return after sunset with our next
system remaining on track to arrive Thursday, keeping our active
weather pattern going. Highs on Wednesday will be very similar to
Tuesday in the low 70s to mid 80s with overnight lows both tonight
and Wednesday night in the 40s/50s outside of some 30s for our
colder mountain basins. MacKay

.LONG TERM...Thursday through next Tuesday.
The ECMWF and NBM models bring a trough through the area on
Thursday with the GFS model bringing the trough through on late
Thursday into Friday and farther north, not impacting our area as
much. Have high precipitation chances in our forecast currently,
going with the NBM and ECMWF models. Friday and Saturday models
show drier southerly to southwesterly flow into our area with a
larger upper level low off the Pacific coast. Sunday into early
next week models still show the upper level low still off the
Pacific coast with southerly to southwesterly flow into our area.
However, models are showing moisture moving into our area Sunday,
Monday, and Tuesday bringing back isolated, mostly afternoon,
showers and thunderstorms.

Expect isolated to scattered showers and thunderstorms Thursday
afternoon across the area. Models still show isolated showers and
thunderstorms Friday afternoon, mainly over the Montana Divide and
the northern Eastern Highlands across the Wyoming border.
Saturday currently looks dry across the area. Sunday, Monday, and
Tuesday afternoons models bring back isolated, mainly afternoon,
mountain showers and thunderstorms. For Sunday models have backed
off on thunderstorm coverage, but still show isolated
thunderstorms over the mountains across the Eastern Highlands near
the Wyoming border.

Temperatures look to be around normal, mid to upper 70s for
mountains and mid to upper 80s for lower elevations. Saturday
looks to be the warmest day, with some temperatures in lower
elevations likely hitting 90 degrees. Wyatt

&&

.AVIATION...For the 12Z TAFS through 12Z Wednesday.
A cold front will through this afternoon. Expect vicinity showers
for all TAF sites this morning transitioning to vicinity
thunderstorms for all TAF sites this afternoon into early evening.
KPIH and KDIJ have the best chances of thunderstorms on station.
Have Tempo groups for thunderstorms for KPIH and KDIJ. Expect
gusts of 30 to 40 mph for outflows for mainly KBYI, KPIH, KIDA and
KDIJ. Gusts up to 50 mph are possible, especially for KPIH and
KDIJ. Hail on station is possible too, especially for KPIH and
KDIJ. Wyatt

&&

.FIRE WEATHER...
A cold front passing over SRN Idaho today will support isolated
to scattered showers and thunderstorms regionwide throughout the
day with a RED FLAG WARNING in effect from 1000 to 2100 MDT for
FWZ 410, 411, 413, 475, and 476 where coverage of thunderstorms
remains highest. Stronger storms today (primarily across ERN
Idaho) will be capable of producing wind gusts to 40-60 mph, large
hail, heavy rain, and frequent lightning. Given the focus further
east today, the highest precipitation amounts today will be
focused across ERN Idaho where the NBM 50th percentile shows
around 0.10-0.50" of rain with less than 0.10" elsewhere. Given
the variability of convection, we will end up seeing locally
higher and lower totals. Dry conditions will return overnight
tonight with a H5 shortwave trough working over the Continental
Divide for Wednesday leading to another round of isolated to
scattered showers and thunderstorms.

Daily shower and thunderstorm chances will continue for Thursday
as activity becomes increasingly isolated and shifts north for
Friday before predominantly dry conditions are back for the
weekend under the increasing influence of high pressure.
Seasonable to seasonably cool temperatures are expected through
Friday ahead of warmer temperatures building back in for the
weekend. Outside of very isolated shower and thunderstorm activity
this weekend primarily in the mountains, the axis of monsoon
moisture looks to shift back into our region for early next week
as a slow moving H5 low moves into the NE Pacific. This will
support an uptick in activity starting Monday. MacKay

&&

.AIR QUALITY...
Air quality is degraded over our northern areas due to fires just
west of Stanley. An air quality advisory is out for Custer county
today through Thursday. For our southern areas, the HRRR smoke
model shows continued air quality improvement for most of today,
Tuesday, due to showers and thunderstorms and clearer air moving
into the area with southwesterly flow ahead of a cold front. For
our northern areas, the HRRR model shows air quality getting worse
this afternoon with stronger winds from a cold front moving
through today. For the rest of our area, the HRRR model does show
air quality degrading this evening (Tuesday) into Wednesday due to
a wind direction change behind the cold front that moves through
this afternoon. So air quality improvement for our southern areas
today will be short-lived. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for IDZ410-411-413-475-476.

&&

In the hours before

Special weather statement, Aug 13, 11:47 AM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1147 AM MDT Tue Aug 13 2024

IDZ055>057-131830-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
1147 AM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CASSIA COUNTY THROUGH
1230 PM MDT...

At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm over
Elba, or 9 miles southwest of Malta, moving northeast at 15 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Elba, Yale Rest Area, and Idahome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4213 11352 4220 11364 4254 11344 4232 11317
TIME...MOT...LOC 1744Z 212DEG 11KT 4223 11352

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

TAX

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:47 AM MDTSpecial Weather StatementPIHCassia43 min
Aug 13, 12:22 PM MDTSpecial Weather StatementPIHCaribou53 min
Aug 13, 12:42 PM MDTSpecial Weather StatementPIHCassia33 min
Aug 13, 12:51 PM MDTSevere Thunderstorm WarningPIHCaribou39 min
Aug 13, 12:55 PM MDTSevere Thunderstorm WarningPIHCassia, Power50 min
Aug 13, 12:56 PM MDTSpecial Weather StatementPIHButte64 min
Aug 13, 1:31 PM MDTSpecial Weather StatementPIHCaribou29 min
Aug 13, 1:33 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson27 min
Aug 13, 1:39 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power51 min
Aug 13, 2:01 PM MDTTornado WarningPIHBingham, Bonneville, Butte, Jefferson59 min
Aug 13, 2:30 PM MDTSpecial Weather StatementPIHOneida30 min
Aug 13, 2:40 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBannock, Oneida, Power26 min
Aug 13, 2:56 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison64 min
Aug 13, 3:17 PM MDTSpecial Weather StatementPIHOneida28 min
Aug 13, 3:31 PM MDTSevere Thunderstorm WarningPIHOneida, Power29 min
Aug 13, 3:40 PM MDTSpecial Weather StatementPIHCaribou35 min
Aug 13, 3:58 PM MDTSpecial Weather StatementPIHMadison47 min
Aug 13, 4:01 PM MDTSpecial Weather StatementPIHOneida29 min
Aug 13, 4:30 PM MDTSpecial Weather StatementPIHFranklin45 min
Aug 13, 4:35 PM MDTSpecial Weather StatementPIHBear Lake55 min
Aug 13, 4:54 PM MDTSpecial Weather StatementPIHBear Lake, Franklin51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.